Chemotherapy-Induced Nausea and Vomiting (CINV) Make an Appointment Refer a Patient Ask a Question Reviewed by Bronwyn Long, DNP, MBA, RN, Jeffrey Kern, MD, Laurie L. Carr, MD (October 01, 2019) Chemotherapy-induced nausea and vomiting (CINV) is a side effect common to many chemotherapy agents. Chemotherapy used to treat lung cancer may cause nausea and vomiting. Nausea can be one of the most distressing side effects of lung cancer treatment. You will be prescribed medications to help relieve CINV. There are also non-drug ways to help relieve CINV. Non-Medication Treatments for CINV Diet and Nutrition Avoid alcohol and caffeine. Avoid eating solid foods. Sip clear liquids such as sports drinks, lemon-lime sodas or unsweetened fruit juices. Eat dry toast, plain cereal or soda crackers in the morning. Eat small meals throughout the day. Avoid spicy or greasy foods. Avoid your favorite foods on the days you have nausea, so they do not become nausea triggers. Avoid strong odors such as cooking smells, perfumes or smoke, which may upset your stomach. Environment Increase airflow. Open a window or place a small fan to increase airflow. Stale air can increase feelings of nausea. Reduce air temperature. A hot, stuffy room can increase feelings of nausea. Engage in relaxing activities that may distract you from nausea, such as listening to music, watching TV, working puzzles, sketching or drawing, reading or doing yoga. Try alternative therapies such as massage, guided imagery or progressive muscle relaxation. These techniques can increase your sense of control over nausea and vomiting. When to Call the Doctor Call your doctor within 24 hours if you experience the following: Persistent vomiting (e.g., vomit more than four or five times) or nausea that is not relieved by anti-nausea medications, because you may become dehydrated. Alopecia (Hair Loss) Constipation Clinical Trials For more than 100 years, National Jewish Health has been committed to finding new treatments and cures for diseases. Search our clinical trials.